EconPapers    
Economics at your fingertips  
 

Sharp asymptotics for large portfolio losses under extreme risks

Qihe Tang, Zhaofeng Tang and Yang Yang

European Journal of Operational Research, 2019, vol. 276, issue 2, 710-722

Abstract: We study the asymptotic behavior of the loss from defaults of a large portfolio. Inspired by the work of Bassamboo, Juneja and Zeevi (2008), we consider a static structural model in which latent variables governing individual defaults follow a mixture structure incorporating idiosyncratic risk, systematic risk, and common shock. In our setting, the portfolio effect, namely the decrease in overall risk due to the portfolio size increase, is taken into account by assuming that the individual default thresholds are proportional to a positive deterministic function diverging to infinity. Furthermore, the obligor-specific variables form a sequence of independent and identically distributed vectors, which still allows heterogeneity of the portfolio though. We derive sharp asymptotics for the tail probability of the portfolio loss as the portfolio size becomes large under the assumption, among others, that either the common shock variable or the systematic risk factor has a regularly varying tail. Our main finding is that the occurrence of large losses can be attributed to either the common shock variable or the systematic risk factor, whichever has a heavier tail.

Keywords: Portfolio loss; Default; Sharp asymptotics; Common shock; Systematic risk (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S037722171930044X
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:ejores:v:276:y:2019:i:2:p:710-722

DOI: 10.1016/j.ejor.2019.01.025

Access Statistics for this article

European Journal of Operational Research is currently edited by Roman Slowinski, Jesus Artalejo, Jean-Charles. Billaut, Robert Dyson and Lorenzo Peccati

More articles in European Journal of Operational Research from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2020-05-02
Handle: RePEc:eee:ejores:v:276:y:2019:i:2:p:710-722